Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 258, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 2016, 5:53 PM CDT for Hodgeman County, Ness County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2016, 5:53 PM CDT (22:53 UTC)
- Expired
- Aug 11, 2016, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:57 PM CDT | TSTM WND GST 60 | 9 Sw Jetmore, KS | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WUUS53 KDDC 112253
SVRDDC
KSC083-135-112345-
/O.NEW.KDDC.SV.W.0258.160811T2253Z-160811T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN NESS COUNTY IN WEST CENTRAL KANSAS...
HODGEMAN COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 645 PM CDT
* AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
JETMORE...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GRAY...JETMORE...HANSTON AND HORSETHIEF RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3840 9961 3792 9960 3795 10008 3844 10010
TIME...MOT...LOC 2253Z 215DEG 15KT 3802 9992
HAIL...1.00IN
WIND...60MPH
$$
RBURG2 follow-up statements
892 WWUS53 KDDC 112312 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT THU AUG 11 2016 KSC083-135-112345- /O.CON.KDDC.SV.W.0258.000000T0000Z-160811T2345Z/ NESS KS-HODGEMAN KS- 612 PM CDT THU AUG 11 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHERN NESS AND NORTHERN HODGEMAN COUNTIES... AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF JETMORE...MOVING NORTHEAST AT 20 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... GRAY...JETMORE...HANSTON AND HORSETHIEF RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3802 9960 3804 10008 3844 10010 3840 9961 TIME...MOT...LOC 2312Z 211DEG 19KT 3814 9984 HAIL...0.75IN WIND...60MPH $$ RBURG
622
WWUS53 KDDC 112336
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT THU AUG 11 2016
KSC083-135-112346-
/O.EXP.KDDC.SV.W.0258.000000T0000Z-160811T2345Z/
NESS KS-HODGEMAN KS-
636 PM CDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NESS AND NORTHERN
HODGEMAN COUNTIES WILL EXPIRE AT 645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3802 9960 3804 10008 3844 10010 3840 9961
TIME...MOT...LOC 2335Z 215DEG 15KT 3814 9984
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:56 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 11, 1:56 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 156 PM CDT THU AUG 11 2016 ...Updated Short term and Long term Discussions... .SHORT TERM...(This evening through Friday) Issued at 153 PM CDT Thu Aug 11 2016 Scattered thunderstorms are still expected to develop late today along a surface boundary which will extend from north central Kansas to the Panhandle of Oklahoma. These thunderstorms will then increase in coverage early tonight given the improving upper level dynamics, based on the location of the right entrance region of an upper level jet, along with better low level moisture and late day instability near and east of this surface boundary. Although some decent mid level instability will be located in this area late day and early tonight...0-6km shear however is forecast to be around 20 knots or less. At this time it appears that the chance for large hail late today will be small, however some gusty winds can not be ruled out from these storms. Periods of heavy rainfall can also be expected early tonight given the high precipitable water forecast in western and especially central Kansas. As a surface cold front crosses southwest Kansas overnight there will continue to be a chance for thunderstorms through the early morning hours. The location that appears more favorable for an extended period of convection overnight will be across south central and portions of north central Kansas. The chance for ongoing convection will continue across south central and portions of southwest Kansas early Friday as the cold front moves south into Oklahoma and an upper level trough begins to move out into the Central High Plains. As this convection tapers off and the upper trough crosses western Kansas during the day there will be a chance for some clearing skies, especially in north central and west central Kansas. Given this clearing potential along with the 850mb temperatures forecast at 00z Saturday the guidance may be close for highs where more afternoon sunshine will be possible. Further south will favor undercutting guidance by several degrees. .LONG TERM...(Friday night through Thursday) Issued at 153 PM CDT Thu Aug 11 2016 Another chance for convection will be possible Friday night, mainly near the Oklahoma border given the moist up slope flow north of the cold front and late day instability. Confidence is not high how far north this next chance for this precipitation will be Friday night in southwest Kansas given the discrepancy on the cold front location Friday evening. As a result will trend chances down north of the Arkansas river while retaining chances for convection further south. Models continue to favor dry and cool conditions over the weekend period as a surface ridge axis builds across Kansas. With the easterly flow in the lower levels and 850mb temperatures hovering around 20C at 00z Sunday and 00z Monday will favor highs both days in the low to mid 80s. A surface trough of low pressure will begin to develop along across eastern Colorado early next week as a westerly down slope flow begins to improve across the Central Rockies. A gradual warming trend will begin with highs rebounding back to more seasonal levels by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 PM CDT Thu Aug 11 2016 Models remain fairly consistent with the previous runs in developing afternoon convection near a surface boundary that will extend from north central Kansas to the Panhandle of Oklahoma. This area of developing convection will likely impact all three taf sites at times between 21z Thursday and 03z Friday. Another round of convection will be possible with a cold front which will cross southwest Kansas between 06z and 12z Thursday, especially in the Hays area and locations east of Dodge City. As this cold front crosses western Kansas overnight the southerly winds at 10 to 15 knots will shift to the north northeast. Models soundings indicating the lower cloud bases with the thunderstorms late today and overnight will be at or above 5000ft AGL. A brief period of MVFR or even IFR ceilings and visibilities will be possible in the steadier and heavier showers && .PRELIMINARY POINT TEMPS/POPS... DDC 97 68 84 64 / 30 50 20 30 GCK 95 67 83 62 / 40 40 20 30 EHA 95 65 82 62 / 40 40 30 40 LBL 97 69 82 63 / 50 60 30 40 HYS 98 69 84 63 / 50 60 20 20 P28 100 73 87 68 / 20 50 50 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 11, 4:19 AM CDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 419 AM CDT THU AUG 11 2016 KSZ030-031-043>046-061>066-074>081-084>090-120930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 419 AM CDT THU AUG 11 2016 /319 AM MDT THU AUG 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY BE POSSIBLE CLOSER TO THE I-70 CORRIDOR WITH WIND GUSTS UP TO 60 MPH AND QUARTER SIZE HAIL THE MAIN THREATS. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE INCREASING THE POTENTIAL FOR LOCALIZED FLOODING. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION...THUNDERSTORM CHANCES WILL DECREASE THROUGH EARLY SATURDAY WITH LITTLE CHANCE FOR SEVERE WEATHER. HAZARDS WEATHER RISK... FRIDAY... LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. SATURDAY... LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. SUNDAY... LIMITED FIRE WEATHER RISK. MONDAY... LIMITED FIRE WEATHER RISK. TUESDAY... LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY IN VICINITY OF THE I-70 CORRIDOR. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Aug 11, 3:27 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT THU AUG 11 2016 KSZ086-087-112145- SEWARD KS-MEADE KS- 327 PM CDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHWESTERN MEADE COUNTIES UNTIL 445 PM CDT... AT 326 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF TURPIN...OR 7 MILES SOUTH OF LIBERAL...MOVING NORTHEAST AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LIBERAL AND HAYNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3723 10103 3709 10037 3700 10049 3700 10105 TIME...MOT...LOC 2026Z 220DEG 13KT 3694 10091 RBURG
Special weather statement, Aug 11, 4:07 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 407 PM CDT THU AUG 11 2016 KSZ078-087-088-112200- FORD KS-MEADE KS-CLARK KS- 407 PM CDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...NORTHWESTERN CLARK AND NORTHEASTERN MEADE COUNTIES UNTIL 500 PM CDT... AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES WEST OF MINNEOLA...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINNEOLA...FOWLER...FORD AND BLOOM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3733 10001 3731 10021 3771 10016 3775 9957 TIME...MOT...LOC 2107Z 217DEG 24KT 3744 10009 RBURG
Local storm report, Aug 11, 5:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
502 PM CDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST 6 SE FOWLER 37.32N 100.12W
08/11/2016 E65 MPH MEADE KS PUBLIC
THEY REPORTED SEVERAL TREE LIMBS DOWN.
&&
FKSpecial weather statement, Aug 11, 5:03 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 503 PM CDT THU AUG 11 2016 KSZ085-086-112300- SEWARD KS-STEVENS KS- 503 PM CDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEVENS AND SOUTHERN SEWARD COUNTIES UNTIL 600 PM CDT... AT 502 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF TYRONE...OR 12 MILES SOUTHWEST OF LIBERAL...MOVING NORTHEAST AT 20 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LIBERAL...KISMET...HAYNE AND WOODS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3700 10123 3728 10121 3721 10063 3700 10081 TIME...MOT...LOC 2202Z 229DEG 19KT 3691 10109 RBURG
Special weather statement, Aug 11, 5:10 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT THU AUG 11 2016
KSZ046-065-112315-
RUSH KS-PAWNEE KS-
510 PM CDT THU AUG 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSH AND CENTRAL
PAWNEE COUNTIES UNTIL 615 PM CDT...
AT 510 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF FRIZELL...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LARNED...OTIS...GARFIELD...ASH VALLEY...SANFORD...
SHAFFER AND FRIZELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3805 9934 3834 9935 3857 9903 3826 9903
3826 9893 3812 9892
TIME...MOT...LOC 2210Z 229DEG 19KT 3822 9922
RBURGSpecial weather statement, Aug 11, 5:28 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 528 PM CDT THU AUG 11 2016 KSZ064-078-112330- FORD KS-HODGEMAN KS- 528 PM CDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES UNTIL 630 PM CDT... AT 528 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF HORSETHIEF RESERVOIR...MOVING NORTHEAST AT 20 MPH. WIND GUSTS OF 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JETMORE AND HORSETHIEF RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL THIS STORM PASSES. && LAT...LON 3783 9987 3784 10017 3811 10018 3813 9973 TIME...MOT...LOC 2228Z 212DEG 18KT 3794 10004 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:27 PM CDT | Special Weather Statement | DDC | Seward | 78 min |
| Aug 11, 4:07 PM CDT | Special Weather Statement | DDC | Ford | 53 min |
| Aug 11, 5:03 PM CDT | Special Weather Statement | DDC | Seward | 57 min |
| Aug 11, 5:10 PM CDT | Special Weather Statement | DDC | Pawnee | 65 min |
| Aug 11, 5:28 PM CDT | Special Weather Statement | DDC | Hodgeman | 62 min |
| Aug 11, 6:08 PM CDT | Special Weather Statement | DDC | Rush | 67 min |
| Aug 11, 6:10 PM CDT | Special Weather Statement | DDC | Stafford | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.